Alert archive / Arizona / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Las Vegas, NV

July 11, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jul 11, 2019, 2:55 PM MST for Mohave County, Arizona. It took effect at Jul 12, 2019, 11:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2019, 2:55 PM MST (21:55 UTC)
In effect from
Jul 12, 2019, 11:00 AM MST
Expired
Jul 12, 2019, 9:00 PM MST
In force
10 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3876 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS85 KVEF 112155
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
255 PM PDT Thu Jul 11 2019

.Dry thunderstorms are possible across the Arizona Strip for the
remainder of today and again Friday, which may result in new fire
starts and rapid spread given dry fuels and low humidity.

AZZ102-120600-
/O.NEW.KVEF.FW.W.0004.190712T1800Z-190713T0400Z/
/O.CON.KVEF.FW.W.0003.000000T0000Z-190712T0600Z/
Northwest Deserts/Northwest Plateau-
255 PM MST Thu Jul 11 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 102...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MST FRIDAY FOR
DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 102...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 9 PM MST Friday. 

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Isolated thunderstorms expected to continue into this
  evening and decrease overnight. Thunderstorms are again expected
  to develop Friday afternoon and continue into the evening.

* THUNDERSTORMS...Thunderstorms producing lightning but little or
  no rainfall are expected across far Northwest Arizona the
  remainder of today and Friday. In addition to the lack of 
  rainfall, dry fuels and low humidity will result in dangerous 
  fire weather conditions. Strong wind gusts near thunderstorms 
  may also aggravate the fire danger. 

* IMPACTS...Lightning activity may result in new fire starts 
  that could grow rapidly due to thunderstorm wind gusts...low 
  humidity...and lack of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
4 follow-up statements
711 
WWUS85 KVEF 120546
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1046 PM PDT Thu Jul 11 2019

.Dry thunderstorms are possible across the Arizona Strip again 
Friday, which may result in new fire starts and rapid spread given
dry fuels and low humidity.

AZZ102-121315-
/O.EXP.KVEF.FW.W.0003.000000T0000Z-190712T0600Z/
/O.CON.KVEF.FW.W.0004.190712T1800Z-190713T0400Z/
Northwest Deserts/Northwest Plateau-
1046 PM MST Thu Jul 11 2019

...RED FLAG WARNING WILL EXPIRE AT 11 PM MST THIS EVENING FOR DRY
THUNDERSTORMS FOR FIRE WEATHER ZONE 102..

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MST 
FRIDAY FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 102...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Thunderstorms are expected to return Friday afternoon 
  and continue into the evening. 

* THUNDERSTORMS...Thunderstorms producing lightning but little or no
  rainfall are expected across far Northwest Arizona the 
  remainder of today and Friday. In addition to the lack of 
  rainfall, dry fuels and low humidity will result in dangerous 
  fire weather conditions. Strong wind gusts near thunderstorms 
  may also aggravate the fire danger.

* IMPACTS...Lightning activity may result in new fire starts 
  that could grow rapidly due to thunderstorm wind gusts...low 
  humidity...and lack of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
619 
WWUS85 KVEF 121248
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
548 AM PDT Fri Jul 12 2019

.Dry thunderstorms are possible across the Arizona Strip again
today, which may result in new fire starts and rapid spread given
dry fuels and low humidity.

AZZ102-130400-
/O.CON.KVEF.FW.W.0004.190712T1800Z-190713T0400Z/
Northwest Deserts/Northwest Plateau-
548 AM MST Fri Jul 12 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MST THIS EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE
102...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Thunderstorms are expected to return this afternoon 
  and continue into the evening. 

* THUNDERSTORMS...Thunderstorms producing lightning but little or
  no rainfall are expected across far Northwest Arizona again
  today. In addition to the lack of rainfall, dry fuels and low 
  humidity will result in dangerous fire weather conditions. 
  Strong wind gusts near thunderstorms may also aggravate the fire
  danger.

* IMPACTS...Lightning activity may result in new fire starts 
  that could grow rapidly due to thunderstorm wind gusts...low 
  humidity...and lack of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. The very dry conditions coupled with an increasing 
chance for lightning could potentially initiate new fire starts.

&&

$$


weather.gov/lasvegas
842 
WWUS85 KVEF 122215
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
315 PM PDT Fri Jul 12 2019

.Dry thunderstorms are possible across the Arizona Strip again
today, which may result in new fire starts and rapid spread given
dry fuels and low humidity.

AZZ102-130400-
/O.CON.KVEF.FW.W.0004.000000T0000Z-190713T0400Z/
Northwest Deserts/Northwest Plateau-
315 PM MST Fri Jul 12 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 102...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Isolated thunderstorms will continue into this evening.

* THUNDERSTORMS...Thunderstorms producing lightning but little or
  no rainfall are expected across far Northwest Arizona into this
  evening. In addition to the lack of rainfall, dry fuels and low
  humidity will result in dangerous fire weather conditions. 
  Strong wind gusts near thunderstorms may also aggravate the fire
  danger. 

* IMPACTS...Lightning activity may result in new fire starts 
  that could grow rapidly due to thunderstorm wind gusts...low 
  humidity...and lack of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. The very dry conditions coupled with an increasing
chance for lightning could potentially initiate new fire starts.

&&

$$


weather.gov/lasvegas
586 
WWUS85 KVEF 130355
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
855 PM PDT Fri Jul 12 2019



AZZ102-130500-
/O.EXP.KVEF.FW.W.0004.000000T0000Z-190713T0400Z/
Northwest Deserts/Northwest Plateau-
855 PM MST Fri Jul 12 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR DRY
THUNDERSTORMS FOR FIRE WEATHER ZONE 102...

Thunderstorms across Mohave County have diminished and not
expected through the rest of the evening. There is a slight chance
of isolated thunderstorms Saturday afternoon...mainly across the 
Arizona Strip. Light rainfall is expected with thunderstorms 
Saturday afternoon.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 11, 2:30 PM MST, 25 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
230 PM PDT Thu Jul 11 2019

.SYNOPSIS...A low grade monsoon pattern will continue this weekend
as high pressure holds over the Four Corners region and brings up
limited mid level moisture. This will result in hotter temperatures
areawide and thunderstorm chances mainly in northwest Arizona. A
weak West Coast trough will return next week and bring a dry
southwest flow back to our region with temperatures lowering a few
degrees.
&&

.DISCUSSION...

Another day of scattered thunderstorms along the Mogollon Rim in
northern Arizona with just a few isolated thunderstorms in Mohave
County. PW values are a bit higher today across Mohave County so the
prospect of seeing rain reaching the ground is a bit higher.
However, rainfall amounts are not expected to amount to much and dry
lightning and gusty winds will remain the biggest concern. A weak
vort max pushing north through southern Nevada has helped generate a
few high base radar returns, but with limited moisture available and
conditions not quite as unstable as areas east of the Colorado River
we shouldn't really see too much additional development west of the
river. However, a sprinkle or two is not out of the question. Most
of the convective capability should end after sunset as things start
to become more stable.

Moisture and weak instability will remain in place again Saturday as
a southerly flow remains in place. Look for another day of isolated
afternoon showers and thunderstorms for mainly Mohave County and
potentially the higher elevations of southern Nevada. Dew points
across the region should be a bit higher tomorrow and PW values are
over an inch across much of Mohave County so dry thunderstorms look
a bit less likely and will not extend the Red Flag Warning into
Saturday. By Sunday, a trough off the west coast is expected to
start pushing the moisture east bringing drier air back into the
region. This trend is expected to continue through much of next week
with dry conditions expected. Temperatures this weekend will remain
a few degrees above normal with Las Vegas flirting with 110 degrees
each day. However, by next week lowering heights from the associated
through should help cool things down a bit bringing temperatures
back to near or slightly below normal.
&&

.FIRE WEATHER...Mid level moisture combined with a weak disturbance
brushing northwest Arizona could help enhance mainly dry
thunderstorm development across the higher terrain of Mohave County.
A Red Flag Warning remains in effect for Arizona Fire Weather Zone
102 until this evening. Elsewhere across southern Nevada and
southeast California, there will be increased cloud cover but stable
conditions will result in a few sprinkles which could be accompanied
by brief gusty winds. Little change expected Saturday with isolated
thunderstorms that are trending to be wetter across Mohave County.
Will not extend the Red Flag into Saturday.
&&

.AVIATION...For McCarran...Wind gusts today are expected to have
more of an easterly component than previously expected. Gusty east-
southeasterly winds with gusts to 20kts possible through the
remainder of the afternoon before dying down around sunset. Low
confidence in true direction, though expected to vary between 070
and 140. Winds will become light and variable through the overnight
hours before beginning to ramp back up Saturday early-afternoon.
Gusty southerly winds will persist through the afternoon Saturday,
before dying off around sunset. BKN high clouds expected through the
TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Wind gusts today are expected to have more of an
easterly component than previously expected with the exception of
KDAG who will gust from the west into the early evening. Gusty east-
southeasterly winds with gusts to 20kts possible through the
remainder of the afternoon before dying down around sunset. Low
confidence in true direction, though expected to vary between 070
and 140 for the southern Nevada TAF sites and between 150 and 200
for the Colorado River Valley sites. Winds will become light and
variable through the overnight hours before beginning to ramp back
up Saturday early-afternoon. Gusty southerly winds will persist
through the afternoon Saturday, before dying off around sunset. BKN
high clouds expected through the TAF period in southern Nevada and
northwestern Arizona. Southeastern California TAF sites expected to
be mostly sunny.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Gorelow
AVIATION...Varian

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.